Alert archive / Mississippi / Tornado Warnings in 2025

Tornado Warning 91, NWS Jackson, MS

May 20, 2025Humphreys County, Sharkey County, Washington County, Mississippi

NWS Jackson, MS issued this tornado warning at May 20, 2025, 5:37 PM CDT for Humphreys County, Sharkey County, Washington County, Mississippi. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 5:37 PM CDT (22:37 UTC)
Expired
May 20, 2025, 6:30 PM CDT
In force
53 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Humphreys County, MS, Sharkey County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:04 PM CDTTSTM WND DMG4 Ese Foote, MSTree down along Hwy 436 at Beargarden Rd.
May 20, 6:16 PM CDTTSTM WND DMG5 Nnw Straight Bayou, MSMultiple utility poles were snapped along Sunflower River Rd in the Murphy community. Report and pictures via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

375 
WFUS54 KJAN 202237
TORJAN
MSC053-125-151-202330-
/O.NEW.KJAN.TO.W.0091.250520T2237Z-250520T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
537 PM CDT Tue May 20 2025

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Southern Washington County in northwestern Mississippi...
  Southwestern Humphreys County in central Mississippi...
  Northern Sharkey County in west central Mississippi...

* Until 630 PM CDT.

* At 536 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Avon, or 11 miles west of Hollandale, moving east
  at 35 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Panther Burn around 545 PM CDT.
  Delta City and Nitta Yuma around 550 PM CDT.
  Murphy around 600 PM CDT.
  Louise and Midnight around 610 PM CDT.
  Silver City around 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3314 9115 3313 9112 3315 9109 3314 9082
      3323 9082 3313 9045 3292 9051 3292 9066
      3309 9117
TIME...MOT...LOC 2236Z 288DEG 32KT 3316 9105 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

19
3 follow-up statements
109 
WWUS54 KJAN 202300
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
600 PM CDT Tue May 20 2025

MSC053-125-151-202330-
/O.CON.KJAN.TO.W.0091.000000T0000Z-250520T2330Z/
Washington MS-Humphreys MS-Sharkey MS-
600 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WASHINGTON...SOUTHWESTERN HUMPHREYS AND NORTHERN SHARKEY
COUNTIES...

At 600 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Panther Burn, or near Hollandale, moving east at 35
mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Delta City, Nitta Yuma, and Murphy around 605 PM CDT.
  Louise and Midnight around 615 PM CDT.
  Silver City around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3314 9082 3323 9082 3313 9045 3292 9051
      3292 9066 3308 9114 3315 9108
TIME...MOT...LOC 2300Z 287DEG 30KT 3310 9085 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

19
398 
WWUS54 KJAN 202313
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
613 PM CDT Tue May 20 2025

MSC053-125-151-202330-
/O.CON.KJAN.TO.W.0091.000000T0000Z-250520T2330Z/
Washington MS-Humphreys MS-Sharkey MS-
613 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WASHINGTON...SOUTHWESTERN HUMPHREYS AND NORTHERN SHARKEY
COUNTIES...

At 613 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Delta City, or 10 miles southeast of Hollandale,
moving east at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Louise and Midnight around 620 PM CDT.
  Silver City around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3314 9082 3318 9077 3320 9070 3313 9045
      3292 9051 3292 9066 3304 9101 3314 9088
TIME...MOT...LOC 2313Z 287DEG 31KT 3307 9073 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

19
636 
WWUS54 KJAN 202327
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
627 PM CDT Tue May 20 2025

MSC053-125-151-202337-
/O.EXP.KJAN.TO.W.0091.000000T0000Z-250520T2330Z/
Washington MS-Humphreys MS-Sharkey MS-
627 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR SOUTHEASTERN WASHINGTON...SOUTHWESTERN
HUMPHREYS AND NORTHERN SHARKEY COUNTIES WILL EXPIRE AT 630 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for central,
northwestern and west central Mississippi.

&&

LAT...LON 3314 9082 3318 9077 3320 9070 3313 9045
      3292 9051 3292 9066 3304 9101 3314 9088
TIME...MOT...LOC 2327Z 288DEG 32KT 3304 9063 

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 20, 3:23 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 20, 3:23 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
323 PM CDT Tue May 20 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 315 PM CDT Tue May 20 2025

Through tonight: The scenario continues to unfold as expected
with a capped warm sector that is heating up strongly well ahead
of an approaching cold front. Storms including some supercells
have developed from northern LA to eastern AR/nrn MS, and they are
just outside of our forecast area. Given that the mixing layer
depth has just about peaked now, it may take some time for a
tornado threat to ramp up, so damaging wind gusts and large hail
should be the primary threats. By early to mid this evening, as
the storms become more organized, we will see the severe threats
peak over north central to northeast MS, including for tornadoes
with effective low level shear expected to maximize in that area
and time frame. The lift associated with the front will be less
as you go south, which makes storm coverage and the overall storm
threat more conditional, especially south of the I-20 corridor
late tonight. There has been little change to timing and hazards.
/EC/

Wednesday through Monday: Cyclonic northwest flow aloft around a
large northeast CONUS trough will bring drier and slightly cooler
conditions to the forecast area making for more comfortable
conditions through late week. As is often the case this time of
year, less humidity is a very temporary condition, and the heat
and humidity will begin to build back in this weekend along with
rain chances. It looks like stormy conditions will peak late
Sunday and perhaps intol Monday ahead of a seasonably strong cold
front pushing south into the area. /EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Tue May 20 2025

VFR conditions will prevail through the period with a gusty
southerly wind, as sustained winds will be up to 20mph and gusts
of up to 30mph. Expect periods of TSRA and VCTS this afternoon and
well into the evening as a line of storms pushes through the area with
periods of gusts of up to 60mph along the line. Early tomorrow
morning sites PIB and HBG will have possible low stratus/fog
dropping categories to IFR,conditions will begin to deteriorate
by 8Z and improve by 14Z. /KP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  86  63  88 /  50   0   0   0
Meridian      65  86  61  90 /  60   0   0   0
Vicksburg     62  86  63  89 /  30   0   0   0
Hattiesburg   72  91  65  93 /  20   0   0   0
Natchez       64  87  64  90 /  30   0   0   0
Greenville    61  85  63  86 /  20   0   0   0
Greenwood     61  85  62  86 /  30   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

EC/SAS20/KP

In the hours before

Local storm report, May 20, 1:29 PM CDT, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
129 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Hail             2 E Forest              32.79N 91.37W
05/17/2025  M1.00 Inch       West Carroll       LA   Public

            Penny size with a few up to quarters.

&&

CE
Local storm report, May 20, 1:38 PM CDT, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
138 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Tstm Wnd Dmg     1 N Transylvania        32.70N 91.18W
05/17/2025                   East Carroll       LA   Public

            Some trees damaged in the area with a few
            down on power lines.

&&

CE
Local storm report, May 20, 4:36 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Jackson MS
436 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             3 SSE Fountain Hill     33.31N 91.83W
05/20/2025  M1.00 Inch       Ashley             AR   Emergency Mngr

&&

CE
Special weather statement, May 20, 4:38 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
438 PM CDT Tue May 20 2025

MSZ018-202215-
Bolivar MS-
438 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BOLIVAR COUNTY THROUGH
515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jersey Point, or 8 miles southwest of Rosedale, moving east at 55
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rosedale, Benoit, Beulah, and Pace around 445 PM CDT.
  Cleveland around 450 PM CDT.
  Renova, Boyle, and Merigold around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.

&&

LAT...LON 3388 9066 3362 9066 3365 9117 3367 9123
      3370 9121 3371 9116 3366 9110 3368 9103
      3372 9106 3370 9111 3373 9115 3378 9113
      3378 9105 3376 9103 3378 9099 3380 9100
      3381 9104 3384 9107 3387 9107 3388 9106
TIME...MOT...LOC 2137Z 270DEG 47KT 3375 9111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Local storm report, May 20, 5:26 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
526 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     4 SSE Jennie            33.20N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Tree downed across southbound lane of US 65.
            Possible tornado.

&&

DL
Local storm report, May 20, 5:33 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
533 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tornado          4 SSE Jennie            33.21N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Several snapped trees near Chicot Junction.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:34 PM CDTSevere Thunderstorm WarningJANWashington71 min
May 20, 4:38 PM CDTSpecial Weather StatementJANBolivar37 min
May 20, 4:57 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower63 min
May 20, 5:03 PM CDTTornado WarningJANWashington57 min
May 20, 5:51 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Sunflower54 min
May 20, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatJANHolmes, Humphreys, Sharkey, Yazoo79 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery51 min

Nearby

Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.